Drought, Buchanan
- When
- February 1, 12:00 AM EST to February 23, 7:00 AM EST
- Where
- Buchanan forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.267, -82.036 (the zone’s center; the record gives no point)
The waning drought from 2007, saw its classification improve out of the D2 category during the month. 5 inches were common.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
The waning drought from 2007, saw its classification improve out of the D2 category during the month. Near normal precipitation amounts of 2.5 to 3.5 inches were common.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 31, 8:38 PM EST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
838 PM EST THU JAN 31 2008
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL BRING RAIN TO THE REGION TONIGHT INTO
FRIDAY. RAIN MAY FREEZE ON THE USUAL FRINGES OF THE AREA
OVERNIGHT. HIGH PRESSURE ARRIVES FOR THE WEEKEND. ANOTHER
SIGNIFICANT LOW AND COLD FRONT MOVE THROUGH THE FIRST HALF OF NEXT
WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
FCST IS ON TRACK FOR THE MOST PART WITH PCPN OVERSPREADING THE AREA
AROUND MIDNIGHT. INITIAL SHOT OF ISENTROPIC UPGLIDE AT 300K YIELDED
SPRINKLES LATE THIS AFTERNOON AND COULD PRODUCE RW-- THE BALANCE OF
THE EVNG. TRIMMED BACK ONSET OF MEASURABLE QPF ACROSS THE AREA A
FEW HRS PER THE LATEST RUC13 AND LCL WRF MDLS. IR PIC ILLUSTRATES
HOW SE WINDS IMPEDE THE NRN PROGRESSION OF RA FM CKB-CRW-WIL WITH AN
AREA OF WARMER CLOUDS TOPS. RUC13 AND WRF MDLS INDICATE A PERIOD OF
ZR IN PERRY COUNTY DURING THE OVERNIGHT /WARMER LYR ALOFT ARND 3C/.
AS A RESULT...HOISTED A ZR ADVISORY FOR THE OVERNIGHT HRS THERE.
DESPITE A STRONG TD GRADIENT FM CNTRL OH TO SRN KY...ATMS SATURATES
QUICKLY AS TW CLIMB ABOVE FZ OUTSIDE COUNTIES WHERE HEADLINES ARE
POSTED.
TEMP PROFILES ON NAM12 INDICATE FZRA FOR EASTERN
POCAHONTAS/RALEIGH/FAYETTE. H925 TEMPS BELOW FREEZING IN THESE
AREAS...WITH EASTERN POCAHONTAS STAYING BELOW FREEZING THE LONGEST.
GFS WARMER WITH NOT MUCH ICE FOR THOSE AREAS. WENT WITH NAM12 AS IT
HAS THE BETTER RESOLUTION WITH SHOWING THE TEMP GRADIENT FOR
GREENBRIER AND EASTERN SLOPES. ROLLED WITH HPC FOR QPF...WHICH
RESULTS IN WARNING CRITERIA FOR ICE BEING MET FOR EASTERN
POCAHONTAS...WITH 1/4 TO 1/2 INCH DEPICTED IN GRIDS BEFORE CHG OVER
TO RAIN. COLD AIR SCOURS OUT MUCH QUICKER FOR EASTERN RALEIGH AND
FAYETTE COUNTIES...UNDER SCREAMING H85 WINDS. TOTAL ICE UP TO A
TENTH OF AN INCH FOR THESE AREAS...WARRANTING FZRA ADV. MAY SEE A
LITTLE FZRA AT THE ONSET FOR PERRY COUNTY OHIO WHICH WILL HAVE TO BE
MONITORED FOR FZRA ADV. ELSEWHERE HIGHEST RAIN TOTALS LIE ALONG OHIO
RIVER...WITH 1-1.5 INCHES.
WENT WITH NON DIURNAL FOR TEMPS...HOLDING SOMEWHAT STEADY BEFORE
INCREASING TOWARD DAWN WITH GOOD WAA.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
BY FRIDAY MORNING...THE STRONG SOUTHERLY AND SOUTHEASTERLY
WINDS...WHICH THE NAM SHOWS REACHING NEARLY 60KTS BY 12Z...SHOULD
HAVE ERODED MUCH OF THE LOW LEVEL COLD AIR. SO BY MORNING HAVE
TEMPERATURES ABOVE FREEZING EVERYWHERE ACROSS THE REGION SO HAVE
JUST A RAIN FORECAST AT THIS POINT. THE GFS IS ABOUT 3 TO 6 HOURS
FASTER THAN THE NAM BRING THE COLD FRONT SWINGING THROUGH THE
AREA...HAVING IT CROSS THE REGION BY 18Z. WITH THE STRENGTH OF THE
WINDS...LEANED TOWARD THE FASTER TIMING AS THE WINDS SHOULD REALLY
PUSH THE FRONT THROUGH. SO HAVE CATEGORICAL POPS IN ADVANCE OF THE
FRONT AND THE TAPER THEM BACK TOWARD CHANCE VALUES AS THE UPPER LOW
AND COLD POOL ALOFT SLIDE OVER THE REGION. INITIALLY...THE BOUNDARY
LAYER SHOULD BE WARM ENOUGH TO KEEP THE SCATTERED SHOWERS THAT WILL
DEVELOP IN THE COLD POOL AS RAIN...BUT AS NIGHT APPROACHES SHOULD
SEE THE VALUES DROP ENOUGH FOR SNOW TO MIX IN AND EVENTUALLY BECOME
THE PTYPE. BY FRIDAY EVENING...SHOULD SEE THE FLOW ALOFT ON THE
BACK SIDE OF THE SYSTEM BECOME W OR WNW...ALLOWING FOR SOME UPSLOPE
CONDITIONS TO DEVELOP SO HOLD ON THE SOME MOUNTAINS POPS MUCH OF THE
NIGHT WITH SOME LIGHT ACCUMS.
BY SATURDAY MORNING...WILL SEE HIGH PRESSURE OVERHEAD SO DRY WEATHER
IS EXPECTED. DID HOLD ON TO THE CLOUDS A LITTLE LONGER BASED ON THE
CONTINUED COLD ADVECTION IN THE LOW LEVELS...AROUND 925 MB. WHILE
THIS CAA CONTINUES INTO SATURDAY...FELT THAT WITH THE DRY AIR ABOVE
THE 925 MB LAYER BEGINNING TO MIX DOWN...THIS WOULD SCOUR OUT THE
LOW LEVEL MOISTURE AND THE CLOUDS BY MID DAY. OTHER THAN SOME HIGH
CLOUDS MOVING BY...SHOULD SEE THE SUN RETURN BY SAT AFTERNOON.
FOR TEMPERATURES...LEANED WARMER ON THE FRIDAY...BUT SHOULD SEE
THOSE READING EARLY IN THE DAY. BY FRIDAY NIGHT...STAYED EITHER
WITH THE WARMEST NUMBER OR A TOUCH ABOVE AS THE CLOUDS SHOULD HOLD
TEMPERATURES UP SOME. ON SATURDAY...THE MET AND MAV SHOWED SOME
DIFFERENCES SO WITH THE SUN COMING OUT IN THE AFTERNOON LEANED
TOWARD THE MAV...BUT STILL PLAYED A BLEND.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
A WEAK COLD FRONT MOVES THROUGH SUN...BRINGING NOTHING MORE PATCHY
CLOUD AS VERY LITTLE MOISTURE IS ASSOCIATED WITH IT. SW FLOW ALOFT
AHEAD OF NEXT MAJOR TROUGH COMING OUT ACROSS THE PLAINS WILL CAUSE
THE FRONT TO STALL JUST S OF THE AREA SUN NT. THE MAIN IMPACT OF
THIS FRONT ON THE FORECAST WILL BE TO PROVIDE A SURFACE OVER WHICH
AIR COULD LIFT ISENTROPICALLY. THIS WOULD FAVOR PRECIPITATION
BREAKING OUT MORE QUICKLY ON MON THAN WOULD OTHERWISE BE THE CASE
IN THE WEAK WARM ADVECTION PATTERN OUT AHEAD OF THE MAIN SURFACE
COLD FRONT.
WHILE THE AIR MASS BEHIND THE SUN FRONT IS QUITE COLD WELL BEHIND
THE FRONT...THINK THIS SHALLOW COLD AIR DOES NOT BECOME TOO
ENTRENCHED AND SHOULD BE GONE BY THE TIME PRECIPITATION ARRIVES.
THUS WOULD EXPECT MAINLY LIQUID EVENT UNTIL THE COLD FRONT CROSSES
LATE TUE NT. SNOW SHOWERS BECOME POSSIBLE IN THE SOMEWHAT COLDER
AIR WED AS THE UPPER LEVEL TROUGH SWINGS THROUGH.
MOSGUIDE AND HPC WERE IN GOOD AGREEMENT THROUGH MIDWEEK...BUT HPC
DID NOT BITE ON NEXT SYSTEM FOLLOWING QUICKLY ON ITS HEELS FOR DAY 7
/ THU /. WENT MOSTLY WITH HPC HERE THROUGH DAY 7...THEN SNUCK SMALL
HINT OF SYSTEM IN TOWARD THE END OF DAY 7 NIGHT FOR NOW.
HIGHS SUN LOOKED REASONABLE UNLESS THE LOW LEVEL COLD AIR HAS A BIT
MORE PUNCH THAN CURRENTLY GIVEN CREDIT. RAISED LOWS SOUTHERN RIDGES
AND HILLTOPS SUN NT WHILE DROPPING HIGHS JUST A BIT N ON MON.
PULLED LOWS MON NT DOWN A BIT TOWARD NEW GUIDANCE. FOR HIGHS TUE
THRU FRI USED MOSTLY MOSGUIDE OR THE MEL...OR A BLEND THEREOF.
HIGHS WED IN PARTICULAR NEEDED LOWERED PER TIMING OF FRONTAL PASSAGE
OVERNIGHT TUE NT.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
LOW PRES RIDES W OF THE OHIO RIVER TMRW WITH PCPN SPREADING OUT
AHEAD TNGT. OVERALL VFR IS PREDICTED DUE TO SE WINDS. BKW WILL SEE
THE WORST OF IT WITH FZRA OVERNIGHT. IN ADDITION...CIGS WILL BE
IFR/LIFR AS SE WINDS INCREASE. IFR WX LIFTS AT BKW BY 15Z FRI TO
MVFR. ELSEWHERE...BRIEF MVFR VIS/CIG RESTRICTIONS ARE FCST BTWN
6-12Z FRI. RA WILL BE THE PTYPE AT CRW/HTS/CKB/PKB/EKN THRU 18Z.
MVFR CIGS BECOME WIDESPREAD FRI AFTN IN WAKE OF THE COLD FRONT THAT
PASSES ARND 18Z. ATMS COULD BE COLD ENOUGH FOR -SHSN AT EKN THE
LAST FEW HRS.
WINDS ARE ANOTHER STORY WITH SUSTAIN SPEEDS HOVERING ARND 12KTS AND
GUST PUSHING 25-30KTS. THEY GRADUALLY SUBSIDE AT THE TAIL END OF
THE PERIOD.
AVIATION OUTLOOK /AFTER 0Z SATURDAY/ IFR WX PSBL FRI WITH A COLD
FRONT PASSAGE.
&&
.EQUIPMENT...
THE THERMOMETER AT HTS IS SUSPECT AND SHOULD NOT BE USED. NWS
TECHNICIANS WILL INVESTIGATE FRIDAY. MISSING WILL BE USED ON THE
CLIHTS PRODUCT FOR MAXIMUM TEMPERATURE. THE LOW TEMP IS CORRECT.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FREEZING RAIN ADVISORY UNTIL 8 AM EST FRIDAY FOR WVZ035-036.
ICE STORM WARNING UNTIL 12 PM EST FRIDAY FOR WVZ046.
OH...FREEZING RAIN ADVISORY UNTIL 5 AM EST FRIDAY FOR OHZ066.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...CL/12/30
NEAR TERM...29/30
SHORT TERM...CL
LONG TERM...12
AVIATION...29
EQUIPMENT...29HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 954 PM EST THU JAN 31 2008 WVZ046-020300- POCAHONTAS- 954 PM EST THU JAN 31 2008 ...ICE STORM WARNING IN EFFECT UNTIL 12 PM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. ICE STORM WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. ICE STORM WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ035-036-020300- RALEIGH-FAYETTE- 954 PM EST THU JAN 31 2008 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 8 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-020300- PERRY- 954 PM EST THU JAN 31 2008 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KYZ101>103-105-OHZ067-075-076-083>087-VAZ003-004-WVZ005>011-013>020- 024>034-037>040-047-020300- GREENUP-CARTER-BOYD-LAWRENCE KY-MORGAN-ATHENS-WASHINGTON-JACKSON OH- VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL- MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE- WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-NICHOLAS-WEBSTER-UPSHUR- BARBOUR-RANDOLPH- 954 PM EST THU JAN 31 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1001 PM EST THU JAN 31 2008 KYZ101>103-105-OHZ067-075-076-083>087-WVZ005>007-009>011-010500- GREENUP-CARTER-BOYD-LAWRENCE KY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- WOOD-PLEASANTS-TYLER- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...LOUISA...MCCONNELSVILLE...STOCKPORT... ATHENS...MARIETTA...BELPRE...JACKSON...WELLSTON...OAK HILL... MCARTHUR...HAMDEN...POMEROY...GALLIPOLIS...IRONTON... SOUTH POINT...KENOVA...CEREDO...WAYNE...HUNTINGTON... POINT PLEASANT...NEW HAVEN...PARKERSBURG...VIENNA...ST. MARYS... BELMONT...PADEN CITY...SISTERSVILLE...MIDDLEBOURNE 1001 PM EST THU JAN 31 2008 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE CONCERNING WINTRY WEATHER... AS LOW PRESSURE HEADS THIS DIRECTION...THE ONSET OF PRECIPITATION WILL START BETWEEN 10 PM AND MIDNIGHT. AT THE BEGINNING...A MIXTURE OF SLEET AND RAIN WILL OCCUR. ANY SLEET ACCUMULATION WILL BE A COATING...BUT NOT LAST LONG...AS TEMPERATURES ARE ABOVE FREEZING. IN DEEPER VALLEYS THE PRECIPITATION MAY START OUT AS FREEZING RAIN...BUT AGAIN...A RAPID CHANGE OVER TO RAIN IS FORESEEN. AFTER MIDNIGHT...ALL OF THE PRECIPITATION WILL BE IN THE FORM OF RAIN...HOWEVER THE NEXT FEW HOURS...USE CAUTION WHEN TRAVELING.
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 74255, 74256.